Alert archive / Utah / Freeze Warnings in 2006

Freeze Warning 2, NWS Salt Lake City, UT

September 16, 2006

NWS Salt Lake City, UT issued this freeze warning at Sep 16, 2006, 12:15 PM MDT. It took effect at Sep 17, 2006, 3:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 2006, 12:15 PM MDT (18:15 UTC)
In effect from
Sep 17, 2006, 3:00 AM MDT
Expired
Sep 17, 2006, 9:00 AM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KSLC 161815
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1215 PM MDT SAT SEP 16 2006

.A COLD AIRMASS WILL SPREAD OVER UTAH TODAY. RECORD LOW
TEMPERATURES ARE POSSIBLE SUNDAY MORNING BEFORE THE AIRMASS WARMS
AGAIN BY EARLY NEXT WEEK.

UTZ001>004-011-012-014>016-170600-
/O.UPG.KSLC.FZ.A.0001.060917T0900Z-060917T1500Z/
/O.NEW.KSLC.FZ.W.0002.060917T0900Z-060917T1500Z/
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
WESTERN UINTA BASIN-CASTLE COUNTRY-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-SOUTHWEST UTAH-
1215 PM MDT SAT SEP 16 2006

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM MDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM MDT SUNDAY.
THE FREEZE WATCH IS NO LONGER IN EFFECT. 

THIS FREEZE WARNING IS IN EFFECT FOR THE CACHE VALLEY...THE WASATCH
FRONT...THE WEST-CENTRAL AND SOUTHWEST UTAH VALLEYS...CASTLE
COUNTRY...THE SANPETE AND SEVIER VALLEYS AND THE WESTERN UINTA
BASIN...

CLEARING SKIES TONIGHT AND A COLD AIRMASS WILL RESULT IN AREAS OF
FROST AND MAY RESULT IN WIDESPREAD FREEZING TEMPERATURES
THROUGHOUT MANY VALLEY AREAS OF UTAH. URBAN AREAS AND AREAS
ADJACENT TO LAKES WILL TEND TO REMAIN A FEW DEGREES WARMER.
ALSO...AREAS THAT RECEIVED HEAVY RAIN LAST NIGHT WILL REMAIN A FEW
DEGREES WARMER. THE COLDEST TEMPERATURES WILL OCCUR IN SHELTERED
AREAS AWAY FROM CITIES. SENSITIVE PLANTS WILL NEED TO BE COVERED
TO PROTECT THEM FROM COLD DAMAGE.

MONDAY MORNING WILL NOT BE AS COLD BUT SOME PRECAUTIONS MAY STILL
BE NEEDED TO PROTECT OUTDOOR PLANTS IN NORMALLY COLDER LOCATIONS.
WARMER WEATHER IS EXPECTED AFTER MONDAY MORNING.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

$$

UTZ005-013-020-170600-
/O.NEW.KSLC.FZ.W.0002.060917T0900Z-060917T1500Z/
GREAT SALT LAKE DESERT AND MOUNTAINS-SAN RAFAEL SWELL-
SOUTH CENTRAL UTAH-
1215 PM MDT SAT SEP 16 2006

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM MDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM MDT SUNDAY.

THIS WARNING IS FOR THE NORTHWEST DESERTS OF UTAH...THE SAN RAFAEL
SWELL...AND SOUTH CENTRAL UTAH VALLEYS.

CLEARING SKIES TONIGHT AND A COLD AIRMASS WILL RESULT IN AREAS OF
FROST AND MAY RESULT IN WIDESPREAD FREEZING TEMPERATURES THROUGHOUT
MANY VALLEY AREAS OF UTAH. AREAS THAT RECEIVED HEAVY RAIN LAST
NIGHT WILL REMAIN A FEW DEGREES WARMER. SENSITIVE PLANTS WILL NEED
TO BE COVERED TO PROTECT THEM FROM COLD DAMAGE.

MONDAY MORNING WILL NOT BE AS COLD BUT SOME PRECAUTIONS MAY STILL
BE NEEDED TO PROTECT OUTDOOR PLANTS IN NORMALLY COLDER LOCATIONS.
WARMER WEATHER IS EXPECTED AFTER MONDAY MORNING.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE
VEGETATION.

$$
3 follow-up statements
000 
WWUS75 KSLC 170559
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1159 PM MDT SAT SEP 16 2006


UTZ001>005-011>016-020-171400-
/O.CON.KSLC.FZ.W.0002.060917T0900Z-060917T1500Z/
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WESTERN UINTA BASIN-
CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-SOUTHWEST UTAH-SOUTH CENTRAL UTAH-
1159 PM MDT SAT SEP 16 2006

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
SUNDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT SUNDAY. 

THIS FREEZE WARNING IS IN EFFECT FOR THE CACHE VALLEY...THE
WASATCH FRONT...THE WEST-CENTRAL AND SOUTHWEST UTAH VALLEYS...
CASTLE COUNTRY...THE SANPETE AND SEVIER VALLEYS AND THE WESTERN
UINTA BASIN...

CLEARING SKIES TONIGHT AND A COLD AIRMASS WILL RESULT IN AREAS OF
FROST AND MAY RESULT IN WIDESPREAD FREEZING TEMPERATURES
THROUGHOUT MANY VALLEY AREAS OF UTAH. URBAN AREAS AND AREAS
ADJACENT TO LAKES WILL TEND TO REMAIN A FEW DEGREES WARMER.
ALSO...AREAS THAT RECEIVED HEAVY RAIN LAST NIGHT WILL REMAIN A
FEW DEGREES WARMER. THE COLDEST TEMPERATURES WILL OCCUR IN
SHELTERED AREAS AWAY FROM CITIES...AND OVER THE HIGHER VALLEYS OF
SOUTHERN UTAH. SENSITIVE PLANTS WILL NEED TO BE COVERED TO PROTECT
THEM FROM COLD DAMAGE.

MONDAY MORNING WILL NOT BE AS COLD BUT SOME PRECAUTIONS MAY STILL
BE NEEDED TO PROTECT OUTDOOR PLANTS IN NORMALLY COLDER LOCATIONS.
WARMER WEATHER IS EXPECTED AFTER MONDAY MORNING.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

$$
000 
WWUS75 KSLC 170926
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
326 AM MDT SUN SEP 17 2006

UTZ001>004-171030-
/O.CAN.KSLC.FZ.W.0002.000000T0000Z-060917T1500Z/
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
326 AM MDT SUN SEP 17 2006

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS CANCELLED THE
FREEZE WARNING. 

LINGERING CLOUD COVER WILL PREVENT A HARD FREEZE THIS MORNING.
PATCHY FROST IS POSSIBLE IN OUTLYING AREAS AWAY FROM THE GREAT
SALT LAKE. HOWEVER...WIDESPREAD BELOW FREEZING TEMPERATURES ARE
NOT EXPECTED.

$$

UTZ005-011>016-020-171500-
/O.CON.KSLC.FZ.W.0002.000000T0000Z-060917T1500Z/
GREAT SALT LAKE DESERT AND MOUNTAINS-WESTERN UINTA BASIN-
CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-SOUTHWEST UTAH-SOUTH CENTRAL UTAH-
326 AM MDT SUN SEP 17 2006

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING. 

THIS FREEZE WARNING IS FOR THE NORTHWEST UTAH DESERTS...THE WEST-
CENTRAL AND SOUTHWEST UTAH VALLEYS...CASTLE COUNTRY...THE SANPETE
AND SEVIER VALLEYS...SOUTH-CENTRAL UTAH AND THE WESTERN UINTA
BASIN.

A COLD AND DRY AIRMASS OVER EASTERN AND SOUTHERN UTAH WILL RESULT
IN FREEZING TEMPERATURES THIS MORNING. MONDAY MORNING WILL NOT
BE AS COLD BUT SOME PRECAUTIONS MAY STILL BE NEEDED TO PROTECT
OUTDOOR PLANTS IN NORMALLY COLDER LOCATIONS. WARMER WEATHER IS
EXPECTED AFTER MONDAY MORNING.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

$$

GIBSON
000 
WWUS75 KSLC 171449
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
849 AM MDT SUN SEP 17 2006

UTZ005-011>016-020-171600-
/O.EXP.KSLC.FZ.W.0002.000000T0000Z-060917T1500Z/
GREAT SALT LAKE DESERT AND MOUNTAINS-WESTERN UINTA BASIN-
CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-SOUTHWEST UTAH-SOUTH CENTRAL UTAH-
INCLUDING THE CITIES OF...WENDOVER...SNOWVILLE...DUCHESNE...
ROOSEVELT...PRICE...CASTLE DALE...EMERY...GREEN RIVER...
HANKSVILLE...MANTI...RICHFIELD...DELTA...FILLMORE...CEDAR CITY...
MILFORD...KANAB...ESCALANTE
849 AM MDT SUN SEP 17 2006

...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

THE FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING. 

THE FREEZE WARNING FOR THE NORTHWEST UTAH DESERTS...THE WEST-
CENTRAL AND SOUTHWEST UTAH VALLEYS...CASTLE COUNTRY...THE SANPETE
AND SEVIER VALLEYS...SOUTH-CENTRAL UTAH AND THE WESTERN UINTA
BASIN WILL BE ALLOWED TO EXPIRE AT 9 AM THIS MORNING. DAYTIME
HEATING HAS COMMENCED AND TEMPERATURES HAVE BEGUN TO WARM OVER
MOST LOCATIONS AND ANY FREEZING TEMPERATURES IN THE VALLEYS WILL
DIMINISH SHORTLY.

MONDAY MORNING WILL NOT BE AS COLD BUT SOME PRECAUTIONS MAY STILL
BE NEEDED TO PROTECT OUTDOOR PLANTS IN NORMALLY COLDER LOCATIONS.
WARMER WEATHER IS EXPECTED AFTER MONDAY MORNING.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this freeze warning went out at Sep 16, 10:30 AM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 16, 10:30 AM MDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1030 AM MDT SAT SEP 16 2006

.SYNOPSIS...A COLD PACIFIC STORM SYSTEM WILL EXIT THE STATE TODAY.
HIGH PRESSURE ALOFT WILL RETURN EARLY NEXT WEEK. A WEAKER STORM
SYSTEM WILL THEN MOVE ACROSS THE AREA MID-WEEK.

&&

.DISCUSSION...COLD POOL ALOFT ASSOCIATED WITH THE STRONG EARLY
SEASON SYSTEM WILL MOVE ACROSS NORTHERN UTAH THIS AFTERNOON. THE
STRONG DYNAMICS HAVE MOVED NORTH AND EAST OF THE CWA...BUT
ATMOSPHERE REMAINS WITH COOLING ALOFT ONGOING.

THE STORM DROPPED IMPRESSIVE AMOUNTS OF PRECIP. INITIAL REPORTS ARE
1-2+ INCHES OF RAIN ALONG THE WASATCH FRONT. SNOW LEVELS DROPPED TO
THE VALLEY FLOOR NORTH OF SALT LAKE CITY...SNOW FELL AND AT 4700FT
IN NORTHERN DAVIS AND SOUTHERN WEBER COUNTIES. MOUNTAIN REPORTS
GENERALLY 4 TO 6 INCHES.

H7 TEMP AT -7C OVER SLC...WITH A -8 TO -9 POOL UPSTREAM. EXPECT THE
COLDEST AIR TO BE OVERHEAD BETWEEN 18Z AND 00Z...SO WITH BREAKS OF
SUN...THERE WILL BE A FAIR AMOUNT OF WELL DEVELOPED CU AND SHOWERS.
THE WIND ALIGNMENT WOULD FAVOR ANY LAKE DEVELOPMENT TO MOVE WEST
INTO NORTH SALT LAKE AND DAVIS COUNTY RATHER THAN INTO SALT LAKE
COUNTY. ISOLATED POPS IN THE VALLEYS SHOULD SUFFICE...SO ANY UPDATES
WILL BE TO TWEAK UP POPS SLIGHTLY IF NECESSARY.

THE NEXT ISSUE WILL BE THE POTENTIAL FOR FROST/FREEZE IN MANY OF THE
VALLEYS. THE CACHE/SALT LAKE/UTAH/SEVIER VALLEYS AND WELL AS MANY OF
THE DESERTS OF WESTERN UTAH WILL LIKELY SEE A KILLING FROST OR
FREEZE TONIGHT. PLANNING TO UPGRADE THE CURRENT FREEZE WATCH LATER
THIS MORNING TO A WARNING AND ADD THE NORTHWEST DESERTS. THE ONLY
FLY IN THE OINTMENT WILL BE THE AMOUNT OF CLOUD COVER EARLY
TONIGHT...BOTH FROM REMAINING CU FROM TODAY...AND MID LEVEL CLOUDS
FROM WRAP AROUND MOISTURE AS THE MAIN LOW PULLS AWAY.

FROM THERE...THE WEATHER IMPROVES OVER THE NEXT 2 DAYS AS HIGH
PRESSURE ALOFT MOVES IN ON SUNDAY. SUNDAY NIGHT MAY BE ANOTHER
CHILLY NIGHT UNDER CALM WINDS AND MOSTLY CLEAR SKIES. THE HIGH
CRESTS OVER THE REGION MONDAY NIGHT...WITH FLOW BACKING TO SOUTHWEST
BY TUESDAY. EXPECT A BREEZY DAY ON TUESDAY AHEAD OF ANOTHER COOL
PACIFIC SYSTEM. MODEL DIFFERENCES EXIST ON THE STRENGTH OF THE
SYSTEM...BUT ANY SOLUTION THUS FAR IS WEAKER THAN THE STORM THAT
JUST MOVED THROUGH THIS MORNING.

&&

.AVIATION...PERIODS OF CEILINGS DOWN TO 5500FT IN AND NEAR SHOWERS
POSSIBLE TODAY THROUGH 20Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...FREEZE WATCH FOR TONIGHT FOR UTZ001>004-011-012-014>016.

WY...NONE.

&&

SMITH

In the hours before

Special weather statement, Sep 16, 11:53 AM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1153 AM MDT SAT SEP 16 2006

UTZ002>004-161900-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-
1153 AM MDT SAT SEP 16 2006

...COLD AIR FUNNEL CLOUDS...

A WEATHER SPOTTER IN PROVO REPORTED A FUNNEL CLOUD OVER UTAH
LAKE AT 1140 AM. THIS IS A WEAK CIRCULATION AND IS NOT EXPECTED TO
TOUCH THE GROUND.

MORE OF THESE FUNNELS ARE POSSIBLE THROUGH THIS AFTERNOON ALONG
THE WASATCH FRONT. THESE ARE ASSOCIATED WITH THE COLD AIR ALOFT THAT
IS MOVING OVER NORTHERN UTAH IN THE WAKE OF LAST NIGHTS STORM. THESE
WILL BE WEAK AND SHOULD REMAIN ABOVE THE GROUND.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 8:32 PM MDTSevere Thunderstorm WarningSLCTooele28 min
Sep 16, 12:30 AM MDTWinter Storm WarningSLC6 hr
Sep 16, 7:30 AM MDTFreeze WatchSLC5 hr

Nearby

Freeze Warnings in Utah, 2006Every freeze warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.